Illinois, 2016

Hail in Illinois, March 27, 2016

March 27, 2016 · NWS ILX · 3 events in 1 county or zone

A cold front triggered scattered strong to severe thunderstorms across southeast Illinois during the late afternoon of March 27th. 5 inches in diameter in Lawrenceville in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong to severe thunderstorms across southeast Illinois during the late afternoon of March 27th. One of the cells produced large hail ranging in size from 0.75 to 1.5 inches in diameter in Lawrenceville in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 27, 11:51 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 27, 11:51 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1251 PM CDT SUN MAR 27 2016

.UPDATE...
Issued at 1044 AM CDT Sun Mar 27 2016
Small adjustments have been made throughout the morning as to the
hourly trend of the pops. The front is just west of I-55 this
morning, but the majority of the associated precip is well behind
it, at the Miss River Valley. Some echoes showing up on radar out
ahead of the main push...but so far, nothing reaching the ground.
Continued destabilization potential exists in the areas with
sunshine ahead of the boundary, so the southeastern area could
potentially see thunderstorm development later today. So far,
forecast is going well, with increasing pops and a non-diurnal
swing to the temps, particularly in the NW. Small adjustments, but
no major updates just yet.

&&

.SHORT TERM...(Today)
ISSUED AT 300 AM CDT Sun Mar 27 2016

Tricky forecast across central and southeast Illinois today. Biggest
concern revolves around precipitation chances, but this factor will
also have impacts on sky cover and temperatures. Latest surface
analysis has a fairly weak low pressure center along the
Minnesota/Iowa border, with an associated cold front extending
southeast toward the tip of west-central Illinois before curving
back southwest into the southern Plains.

Model guidance overall has slowed the local passage of the cold
front considerably in the past 24 hours, with the front now not
expected to reach the Indiana border much before 00Z this evening.
This slower arrival has two impacts. First, the mostly post-frontal
showers associated with the vigorous wave currently crossing the
Texas and Oklahoma panhandles will not really impact the western
portion of the forecast before late morning (with a later arrival
further east). Second, the later arrival of the front will allow
the eastern portion of the forecast are to destabilize more than
previously expected. Peak CAPE values over southeast Illinois are
now likely to top out in the 1000-1500 J/KG range late this
afternoon. This instability, combined with bulk shear values
around 50 kts, will likely result in a few strong-severe storms
across far east-central and southeast Illinois by late afternoon
before the front sweeps into Indiana. Latest SPC Day 1 outlook now
has added areas south/east of a Paris to Flora line to a Slight
Risk with this latest scenario in mind. The current forecast speed
of the front will result in a large range of high temperatures
across the area today. Highs will only be near 50 degrees around
Galesburg (where the front arrives earliest), but will reach as
high as the lower 70s in far southeast Illinois (where the front
doesn't arrive until evening).

.LONG TERM...(Tonight through Saturday)
ISSUED AT 300 AM CDT Sun Mar 27 2016

Lingering precipitation to exit fairly quickly this evening as
surface low tracks northeast across central Indiana. Have maintained
categorical PoP's across the eastern CWA for early-mid evening, but
most areas should be dry by midnight. After that, the start of the
work week will feature surface high pressure advancing eastward
across the central U.S. and into the Great Lakes region. Modest
upper ridging over the Plains will boost highs back into the 60s by
Tuesday and close to 70 degrees in some areas on Wednesday.

Latest water vapor imagery shows a vort max just west of Oregon in a
broader upper trough. This will evolve into a closed upper low which
will drop into the Nevada/Utah region by Tuesday. GFS model
continues to be a bit quicker in drawing the associated energy
northeast into a separate trough over Manitoba around mid week,
while the ECMWF is a bit slower in this regard and the Canadian
model leaning toward the GFS solution. Consequently, there is some
differences in timing of the return of precipitation. Leaned more
toward the quicker GFS/Canadian blend with a frontal passage late
Wednesday night, which is when the highest PoP's are expected. Went
with mainly 40-50% rain chances during the day Wednesday, with some
higher PoP's over the far northwest CWA in the afternoon. Lingered
some chance PoP's into Thursday as the core of the upper trough
approaches, but trend would be for drying conditions by afternoon.

Latest long range guidance is focusing a split upper flow to
converge more over the Tennessee Valley this upcoming weekend, with
the core of the coldest air mass staying a bit further north that
earlier progged. However, the GFS still has 850 mb temperature of
-12C over our area by early Sunday. This is just beyond the current
forecast range, but will start to be addressed in the afternoon
forecast package.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Mar 27 2016

Frontal boundary slowing and throwing majority of models off
entirely. Boundary through PIA and SPI and almost to BMI, but the
precip is well behind the front. Some scattered echoes out ahead
of the boundary, but not much more than a sprinkle associated with
them. Another wave of precip is actually filtering in btwn the
front and the precip to the NW...bringing lowered cigs into PIA
off and on since the last ob. Will continue MVFR and advance it
thru ILX terminals this afternoon. MVFR and NW winds overnight in
the wake of the rain. Llvl moisture not consistently handled with
the models, so keeping the low cigs longer into the morning as a
persistence forecast due to sat coverage attm.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...HJS
SHORT TERM...BAK
LONG TERM...Geelhart
AVIATION...HJS
Hazardous weather outlook, Mar 27, 2:14 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN MAR 27 2016

ILZ027>031-036>038-040>045-047>055-061-281100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
314 PM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A STORM SYSTEM MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ046-056-057-062-063-066>068-071>073-281100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-VERMILION-
314 PM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW MAY
BECOME SEVERE...ESPECIALLY SOUTH OF A LINE FROM PARIS TO FLORA.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A STORM SYSTEM MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY
THIS EVENING...PRIMARILY BETWEEN 4 PM AND 7 PM.

HJS

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lawrence

When
March 27, 4:30 PM CST to 4:35 PM CST
Where
Lawrence County, Lawrenceville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.720, -87.670

Hail, Lawrence

When
March 27, 4:30 PM CST to 4:35 PM CST
Where
Lawrence County, Lawrenceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -87.670

Hail, Lawrence

When
March 27, 4:30 PM CST to 4:35 PM CST
Where
Lawrence County, Lawrenceville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.720, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624485, 624486, 624487.